Salty taste in the mouth: what causes it? A case study in “Google Diagnosis”

Thanks to Mickey for this guest post.

I’ve had a salty taste in my mouth on and off for years, but in the past week it has gotten much worse. I thought this was a perfect subject for “Google Diagnosis”. Google Diagnosis doesn’t work very well for combinations of different complaints, but it can work well for a single complaint that hasn’t yet been collected into databases if the person has time to wade through a bunch of search results. This seemed perfect for figuring out a salty taste, and the logical starting point was to search the Web for “salty taste”. This leads to a variety of results, with #1 being from the Mayo Clinic, which noted several causes of salty taste, including “Side effect of certain medications, such as anti-thyroid medications and chemotherapy drugs.” However, my physicians haven’t recommended any medications for me in years except Vitamin D, but I’d noticed the salty taste before that. The Mayo article also suggested postnasal drip as a cause of salty taste, and since this is an allergy season that seemed timely, though implausible.

Search result #2 was a YourTotalHealth item written by a Stanford-educated doctor, but it didn’t offer much help.

A patient support site seemed perfect for such a problem, and result #3 was a SteadyHealth thread that went on for three years and was so long it was terminated with an announcement that “This topic is closed due to the having too many posts”. However, it offered no answer. The thread did have great descriptions of the salty taste: “when I took a big sip of water and thought that someone had tricked me by putting razy [sic] amounts of salt in my bottle”. The thread also had reports from many people that eating sweets worked temporarily to mask the salty taste, something noted on the Health Business Blog previously, that may be important for obesity research . However, it raised all sorts of unlikely causes of salty taste such as seizures and spinal fluid leaks from brain tumors, and described people getting all sorts of diagnostic tests, almost all negative. Many posters raised the possibility of common conditions associated with salty taste such as gastroesophageal reflux or postnasal drip, but people usually notice if such fluids are entering their mouth, one of the good points made in the YourTotalHealth item.

But a prominent salty taste in the mouth that keeps worsening over a week has a way of focusing the mind. It occurred to me that I’d been taking loratadine (the now-generic over-the-counter medication also sold as Claritin) for the past week. I searched for salty Claritin but only found descriptions of people taking Claritin to treat seasonal postnasal drip, including the protracted SteadyHealth thread in which someone wrote “It IS allergy season and I take Claritin every morning but still have the salty taste”. Others in the SteadyHealth thread reported snorting salty water to treat postnasal drip.

This didn’t seem to finger Claritin as the culprit, so I cast a wider net, searching for loratadine “side effects” taste, and found many entries referring to “altered taste”, apparently originating from the Claritin package insert, though curiously that warning was not found at Claritin.com.

This was not much to go on, but the obvious experiment to try was stopping the loratadine and seeing what happened. The salty taste went away. A lot of the taste went away the first day I didn’t take loratadine, and over the next two days it went away completely and allergic symptoms reappeared.

Loratadine is a very common medication and I wouldn’t be surprised if others with salty taste have the same problem. Since the drug is sold over-the-counter and people take it in spurts without consulting a physician, many would not even list it if their physician was evaluating them for salty taste and asked about their medications. Or worse, as suggested in the SteadyHealth thread, some people will think of the possibility of postnasal drip and take loratadine to treat the problem and end up making it worse.

Assuming that loratadine indeed turns out to be a common cause of salty taste, the Internet didn’t do very well. But clearly it will do better soon; I bet searches for “salty taste” in the future will include this post or information derived from it.

May 5, 2008

8 thoughts on “Salty taste in the mouth: what causes it? A case study in “Google Diagnosis””

  1. A search for the specific medical term may have gotten you there more quickly. Medications are a classic cause of “dysgeusia” and loratidine is among them.

  2. Was all that googling and the couple of days you knocked off your allergy medicine worth a $10-20 co-pay and the hassle of a trip to the Dr. to possibly get a more definitive answer in a few minutes?

  3. I have experienced a salty taste in my mouth for the past 3 days & it seems to become a stronger taste each day. I take Alavert for sinus almost daily. Also, could diabetes be a cause. Anti-Thyroid meds were
    mentioned. I had a thyroidectomy 17 yrs ago & take Synthroid & Cytomel. Never had this problem before. Never smoked, very active, no weight problems, 1-2 cups coffee or green tea a day, a little red wine in eve. My oral hygine & teeth are healthy, no gastro- intestinal problems, relatively good health.

  4. Alavert does contain loratadine so that should definitely be on your list of suspects, but other things can cause a salty taste and you may need help from your doctor in figuring out which explanation is correct.

    If you stop the loratadine it can take a day or two for the levels to fall enough for a salty taste to go away noticeably.

  5. I have also had a horrible salty taste in my mouth. I now can say it is from simvasatin! Now I just want to know how long it will take to go away? It has been five days and I still have my ups and downs with this altered taste. I’m finished with drugs unless needed in an emergency. This is a disability!

  6. I had the same salty taste. It was highly distracting. I thought it was from some kind of tooth or gum problem, but I quit taking loratadine(Alavert, Claritine) and that seemed to have solved it. I think cetirizine(Zyrtec) is a pretty reasonable replacement for loratadine, though it can be harder to find it at a cost as low or lower than loratadine. Wal-mart has a generic that has 14 pills in a $.88 box. Best price I have found so far.

Leave a Reply

Your email address will not be published. Required fields are marked *